Numerical Algorithms

, Volume 80, Issue 3, pp 1059–1095 | Cite as

Long-term adaptive symplectic numerical integration of linear stochastic oscillators driven by additive white noise

  • M. Malzoumati-Khiaban
  • A. Foroush BastaniEmail author
  • M. R. Yaghouti
Original Paper


In this paper, we present an adaptive variable step size numerical scheme for the integration of linear stochastic oscillator equations driven by additive Brownian white noise. We first show that traditional adaptive schemes based on local error estimation destroy the long-time behavior of the underlying method. As a remedy, we extend the idea presented in Hairer and Söderlind (SIAM J. Sci. Comput. 26(6), 1838–1851 2005) to the stochastic setting and show that using step density control mechanisms based on time regularization and local error tracking, we are able to obtain numerical schemes which preserve the important qualitative features of the solution process such as symmetry, time reversibility, symplecticity, linear growth rate of the second moment, and infinite oscillation. Numerical experiments confirm the theoretical findings of the paper.


Stochastic Hamiltonian systems Linear stochastic oscillator Additive white noise Variable step size Time regularization Symplecticity 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.



The authors would like to thank the editor and two anonymous referees for providing valuable and helpful suggestions and comments on the paper. The second author also gratefully acknowledges support by the Institute for Advanced Studies in Basic Sciences (IASBS) Research Council under grant No. G2017IASBS22614.


  1. 1.
    Arévalo, C., Söderlind, G., López, J.D.: Constant coefficient linear multistep methods with step density control. J. Comput. Appl. Math. 205(2), 891–900 (2007)MathSciNetzbMATHGoogle Scholar
  2. 2.
    Arnold, L.: Random Dynamical Systems. Springer (2013)Google Scholar
  3. 3.
    Blanes, S., Budd, C.J.: Adaptive geometric integrators for Hamiltonian problems with approximate scale invariance. SIAM J. Sci. Comput. 26(4), 1089–1113 (2005)MathSciNetzbMATHGoogle Scholar
  4. 4.
    Blanes, S., Iserles, A.: Explicit adaptive symplectic integrators for solving Hamiltonian systems. Celest. Mech. Dyn. Astron. 114(3), 297–317 (2012)MathSciNetzbMATHGoogle Scholar
  5. 5.
    Burrage, K., Lenane, I., Lythe, G.: Numerical methods for second-order stochastic differential equations. SIAM J. Sci. Comput. 29(1), 245–264 (2007)MathSciNetzbMATHGoogle Scholar
  6. 6.
    Burrage, P., Herdiana, R., Burrage, K.: Adaptive stepsize based on control theory for stochastic differential equations. J. Comput. Appl. Math. 170(2), 317–336 (2004)MathSciNetzbMATHGoogle Scholar
  7. 7.
    Burrage, P.M., Burrage, K.: A variable stepsize implementation for stochastic differential equations. SIAM J. Sci. Comput. 24(3), 848–864 (2003)MathSciNetzbMATHGoogle Scholar
  8. 8.
    Calvo, M., Sanz-Serna, J.: The development of variable-step symplectic integrators, with application to the two-body problem. SIAM J. Sci. Comput. 14(4), 936–952 (1993)MathSciNetzbMATHGoogle Scholar
  9. 9.
    Cohen, D.: On the numerical discretisation of stochastic oscillators. Math. Comput. Simul. 82(8), 1478–1495 (2012)MathSciNetzbMATHGoogle Scholar
  10. 10.
    De la Cruz, H., Jimenez, J., Zubelli, J.: Locally linearized methods for the simulation of stochastic oscillators driven by random forces. BIT Numer. Math., 1–29 (2016)Google Scholar
  11. 11.
    De la Cruz, H., Zubelli, J.: Numerical schemes for the long-term simulation of SDEs with additive noise and their effectiveness in the integration of a stochastic oscillator. Preprint (2016)Google Scholar
  12. 12.
    Deng, J., Anton, C., Wong, Y.S.: High-order symplectic schemes for stochastic Hamiltonian systems. Commun. Comput. Phys. 16(01), 169–200 (2014)MathSciNetzbMATHGoogle Scholar
  13. 13.
    Dormand, J.R.: Numerical Methods for Differential Equations: a Computational Approach. CRC Press (1996)Google Scholar
  14. 14.
    Foroush Bastani, A., Hosseini, S.M.: A new adaptive Runge-Kutta method for stochastic differential equations. J. Comput. Appl. Math. 206(2), 631–644 (2007)MathSciNetzbMATHGoogle Scholar
  15. 15.
    Gaines, J.G., Lyons, T.J.: Variable step size control in the numerical solution of stochastic differential equations. SIAM J. Appl. Math. 57(5), 1455–1484 (1997)MathSciNetzbMATHGoogle Scholar
  16. 16.
    Gitterman, M.: The Noisy Oscillator: the First Hundred Years, from Einstein until Now. World Scientific (2005)Google Scholar
  17. 17.
    Gladman, B., Duncan, M., Candy, J.: Symplectic integrators for long-term integrations in celestial mechanics. Celest. Mech. Dyn. Astron. 52(3), 221–240 (1991)MathSciNetzbMATHGoogle Scholar
  18. 18.
    Goychuk, I.: Quantum dynamics with non-Markovian fluctuating parameters. Phys. Rev. E 70(1), 016,109 (2004)MathSciNetGoogle Scholar
  19. 19.
    Hairer, E.: Variable time step integration with symplectic methods. Appl. Numer. Math. 25(2), 219–227 (1997)MathSciNetzbMATHGoogle Scholar
  20. 20.
    Hairer, E., Söderlind, G.: Explicit, time reversible, adaptive step size control. SIAM J. Sci. Comput. 26(6), 1838–1851 (2005)MathSciNetzbMATHGoogle Scholar
  21. 21.
    Hofmann, N., Müller-Gronbach, T., Ritter, K.: The optimal discretization of stochastic differential equations. J. Complex. 17(1), 117–153 (2001)MathSciNetzbMATHGoogle Scholar
  22. 22.
    Holder, T., Leimkuhler, B., Reich, S.: Explicit variable step-size and time-reversible integration. Appl. Numer. Math. 39(3), 367–377 (2001)MathSciNetzbMATHGoogle Scholar
  23. 23.
    Hong, J., Scherer, R., Wang, L.: Midpoint rule for a linear stochastic oscillator with additive noise. Neural Parallel Sci. Comput. 14(1), 1–12 (2006)MathSciNetzbMATHGoogle Scholar
  24. 24.
    Hong, J., Scherer, R., Wang, L.: Predictor–corrector methods for a linear stochastic oscillator with additive noise. Math. Comput. Model. 46(5), 738–764 (2007)MathSciNetzbMATHGoogle Scholar
  25. 25.
    Hong, J., Zhai, S., Zhang, J.: Discrete gradient approach to stochastic differential equations with a conserved quantity. SIAM J. Numer. Anal. 49(5), 2017–2038 (2011)MathSciNetzbMATHGoogle Scholar
  26. 26.
    Huang, W., Leimkuhler, B.: The adaptive Verlet method. SIAM J. Sci. Comput. 18(1), 239–256 (1997)MathSciNetzbMATHGoogle Scholar
  27. 27.
    Ilie, S., Jackson, K.R., Enright, W.H.: Adaptive time-stepping for the strong numerical solution of stochastic differential equations. Numer. Algor. 68(4), 791–812 (2015)MathSciNetzbMATHGoogle Scholar
  28. 28.
    Kloeden, P.E., Jentzen, A.: Pathwise convergent higher order numerical schemes for random ordinary differential equations. Proc. R. Soc. London: Math. Phys. Eng. Sci. 463(2087), 2929–2944 (2007)MathSciNetzbMATHGoogle Scholar
  29. 29.
    Kubo, R.: Stochastic Liouville equations. J. Math. Phys. 4(2), 174–183 (1963)MathSciNetzbMATHGoogle Scholar
  30. 30.
    Kunita, H.: Stochastic Flows and Stochastic Differential Equations. Cambridge University Press (1990)Google Scholar
  31. 31.
    Küpper, D., Lehn, J., Rößler, A.: A step size control algorithm for the weak approximation of stochastic differential equations. Numer. Algor. 44(4), 335–346 (2007)MathSciNetzbMATHGoogle Scholar
  32. 32.
    Lamb, J.S., Roberts, J.A.: Time-reversal symmetry in dynamical systems: a survey. Physica D: Nonlin. Phenom. 112(1), 1–39 (1998)MathSciNetzbMATHGoogle Scholar
  33. 33.
    Lamba, H.: An adaptive timestepping algorithm for stochastic differential equations. J. Comput. Appl. Math. 161(2), 417–430 (2003)MathSciNetzbMATHGoogle Scholar
  34. 34.
    Ma, Q., Ding, X.: Stochastic symplectic partitioned Runge–Kutta methods for stochastic Hamiltonian systems with multiplicative noise. Appl. Math. Comput. 252, 520–534 (2015)MathSciNetzbMATHGoogle Scholar
  35. 35.
    Mao, X.: Stochastic Differential Equations and their Applications. Woodhead Publishing (1997)Google Scholar
  36. 36.
    Markus, L., Weerasinghe, A.: Stochastic oscillators. J. Diff. Equa. 71(2), 288–314 (1988)MathSciNetzbMATHGoogle Scholar
  37. 37.
    Mauthner, S.: Step size control in the numerical solution of stochastic differential equations. J. Comput. Appl. Math. 100(1), 93–109 (1998)MathSciNetzbMATHGoogle Scholar
  38. 38.
    Melbø, A.H.S., Higham, D.J.: Numerical simulation of a linear stochastic oscillator with additive noise. Appl. Numer. Math. 51(1), 89–99 (2004)MathSciNetzbMATHGoogle Scholar
  39. 39.
    Mikkola, S., Tanikawa, K.: Explicit symplectic algorithms for time-transformed Hamiltonians. Celest. Mech. Dyn. Astron. 74(4), 287–295 (1999)zbMATHGoogle Scholar
  40. 40.
    Milstein, G., Repin, Y.M., Tretyakov, M.V.: Symplectic integration of Hamiltonian systems with additive noise. SIAM J. Numer. Anal. 39(6), 2066–2088 (2002)MathSciNetzbMATHGoogle Scholar
  41. 41.
    Misawa, T.: Symplectic integrators to stochastic Hamiltonian dynamical systems derived from composition methods. Math. Probl. Eng., 2010 (2010)Google Scholar
  42. 42.
    Øksendal, B.: Stochastic Differential Equations: an Introduction with Applications, 6th edn. Springer (2003)Google Scholar
  43. 43.
    Preto, M., Tremaine, S.: A class of symplectic integrators with adaptive time step for separable Hamiltonian systems. Astronom. J. 118(5), 2532 (1999)Google Scholar
  44. 44.
    Rawat, T.K., Parthasarathy, H.: On stochastic modelling of linear circuits. Int. J. Circ. Theory Appl. 38(3), 259–274 (2010)zbMATHGoogle Scholar
  45. 45.
    Seeßelberg, M., Breuer, H., Mais, H., Petruccione, F., Honerkamp, J.: Simulation of one-dimensional noisy Hamiltonian systems and their application to particle storage rings. Zeitschrift für Physik C Particles Fields 62(1), 63–73 (1994)Google Scholar
  46. 46.
    Senosiain, M., Tocino, A.: A review on numerical schemes for solving a linear stochastic oscillator. BIT Numer. Math. 55(2), 515–529 (2015)MathSciNetzbMATHGoogle Scholar
  47. 47.
    Shampine, L.F.: Local error estimation by doubling. Computing 34(2), 179–190 (1985)MathSciNetzbMATHGoogle Scholar
  48. 48.
    Söderlind, G.: Automatic control and adaptive time-stepping. Numer. Algor. 31(1-4), 281–310 (2002)MathSciNetzbMATHGoogle Scholar
  49. 49.
    Söderlind, G.: Digital filters in adaptive time-stepping. ACM Trans. Math. Softw. 29(1), 1–26 (2003)MathSciNetzbMATHGoogle Scholar
  50. 50.
    Söderlind, G.: Time-step selection algorithms: adaptivity, control, and signal processing. Appl. Numer. Math. 56(3), 488–502 (2006)MathSciNetzbMATHGoogle Scholar
  51. 51.
    Soong, T.T.: Random Differential Equations in Science and Engineering. Elsevier (1973)Google Scholar
  52. 52.
    Sotiropoulos, V., Kaznessis, Y.N.: An adaptive time step scheme for a system of stochastic differential equations with multiple multiplicative noise: chemical Langevin equation, a proof of concept. J. Chem. Phys. 128(1), 014,103 (2008)Google Scholar
  53. 53.
    Stoffer, D.: Variable steps for reversible integration methods. Computing 55 (1), 1–22 (1995)MathSciNetzbMATHGoogle Scholar
  54. 54.
    Strogatz, S.H., Mirollo, R.E.: Stability of incoherence in a population of coupled oscillators. J. Stat. Phys. 63(3-4), 613–635 (1991)MathSciNetGoogle Scholar
  55. 55.
    Sundman, K.F.: Mémoire sur le problème des trois corps. Acta Mathematica 36(1), 105–179 (1913)MathSciNetzbMATHGoogle Scholar
  56. 56.
    Szepessy, A., Tempone, R., Zouraris, G.E.: Adaptive weak approximation of stochastic differential equations. Commun. Pure Appl. Math. 54(10), 1169–1214 (2001)MathSciNetzbMATHGoogle Scholar
  57. 57.
    Tocino, A.: On preserving long-time features of a linear stochastic oscillator. BIT Numer. Math. 47(1), 189–196 (2007)MathSciNetzbMATHGoogle Scholar
  58. 58.
    Valinejad, A., Hosseini, S.M.: A variable step-size control algorithm for the weak approximation of stochastic differential equations. Numer. Algor. 55(4), 429–446 (2010)MathSciNetzbMATHGoogle Scholar
  59. 59.
    Wang, L.: Variational Integrators and Generating Functions for Stochastic Hamiltonian Systems. KIT Scientific Publishing (2009)Google Scholar
  60. 60.
    Wang, L., Hong, J.: Generating functions for stochastic symplectic methods. Discret. Contin. Dyn. Syst. 34(3), 1211–1228 (2014)MathSciNetzbMATHGoogle Scholar
  61. 61.
    Wang, L., Hong, J., Scherer, R.: Symplectic numerical methods for a linear stochastic oscillator with two additive noises. In: Proceedings of the World Congress on Engineering, vol. 1 (2011)Google Scholar
  62. 62.
    Wang, L., Hong, J., Scherer, R., Bai, F.: Dynamics and variational integrators of stochastic Hamiltonian systems. Int. J. Numer. Anal. Model. 6(4), 586–602 (2009)MathSciNetGoogle Scholar
  63. 63.
    Zhou, W., Zhang, L., Hong, J., Song, S.: Projection methods for stochastic differential equations with conserved quantities. BIT Numer. Math., 1–22 (2016)Google Scholar

Copyright information

© Springer Science+Business Media, LLC, part of Springer Nature 2018

Authors and Affiliations

  1. 1.Faculty of Sciences, Department of MathematicsUniversity of GuilanRashtIran
  2. 2.Department of MathematicsInstitute for Advanced Studies in Basic Sciences (IASBS)ZanjanIran
  3. 3.Research Center for Basic Sciences & Modern Technologies (RBST)Institute for Advanced Studies in Basic Sciences (IASBS)ZanjanIran

Personalised recommendations